Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Darunavir or not to Darunavir + Low WBC
Jul 17, 2009

Hi Joe,

I have another question for you. I have recently seen my consultant, and he has suggested changing PI's from Atazanavir to Darunavir. He quotes a few studies that suggest additional benefit for DRV. At the moment I'm undetectable on ATV(r) and a few NRTI's. I'm not sure I want to go down this route, as I associate DRV with treament experienced patients, and this is my first line therapy. What do you think? Have you experienced Darunavir as a first line ARV? My second question concerns my latest stats, my CD4 at 155 is associated with a whopping 32%! I'm taking septrin, TDF and 3TC, as well as ATV(r). I was taking AZT, but this has been dropped to get the CD4 back up. Is the low WBC related to my regimen (including septrin, or is it something more sinister (bone marrow disease or blood disorder)? Thanks again and take care. Michael.

Response from Dr. McGowan

Michael,

Thanks for your questions. Darunavir is now approved for both first line treatment as well as for treatment experienced patients. It is a very potent protease inhibitor, but potency does not seem to be an issue with your regimen since you have an undtectable viral load. There are no data to indicate that darunavir would be better than atazanavir to increase your CD4 count once the virus is suppressed. Reasons to switch may be due to side effects (if your have scleral icterus that bothers you alot, which means that the white part of the eyes looks yellow) or drug interactions, such as having to be on drugs to block acid in the stomach.

The disconnect between your increase in CD4% and total CD4 count is more a reflection on the state of the body's ability to make and maintain lymphocytes and less of a direct effect of HIV. Septra can be a cause of marrow suppression. Changing to another medicine to prevent PCP (such as dapsone if your G6PD level is normal or atovaquone) may help. If your CD4 counts have been very low for a long time it may take a while to have an increase in CD4. This is a very challenging issue right now. As long as you have no symptoms and any old infections (such as MAI or CMV) have been suppressed, I would just wait and give it some time.

Best,

Joe



Previous
new to Fort Worth,TX
Next
post-exposure prophylaxis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement